I'm thinking this is possibly the cause of recent numbness in my hands/lower back and stomach discomfort (feels like I have a bump on my right side, a band wrapped around my torso).
I was prescribed magnesium glycinate 600mg tablets by a nutritionist, and advised to take 2 1 hour before bed each night (1200mg). After taking these for a period of a few months, I was then told to add 1 additional tablet in the morning (for a total of 1800mg daily).
Soon after, I developed the above mentioned symptoms. I was taking other types of vitamins (b complex, b2/b6 etc). I since stopped taking all of these and switched back to a 1 a day multi, thinking something is dreadfully wrong, especially in the area of the amount of magnesium I was told to take daily.
Does 1800mg of magnesium glycinate sound extremely high for a 30 year old female?
Do you mean 1800 mg of magnesium glycinate, or 1800 mg of elemental magnesium?
The RDA is 350, and even the biggest fans of magnesium rarely recommend more than 900, including food sources. The US government does not recommend taking more than 350 mg/day in supplement form. In addition, taking it alone without its best friend calcium or any other minerals makes it risky.
Magnesium glycinate is only about 20% magnesium, so you were probably getting 360mg of magnesium, or just about exactly the maximum safe dosage. If you were getting 1800mg of pure magnesium, that would be bad.
Symptoms of excess magnesium can include stomach problems and muscle problems.
Magnesium Glycinate 600mg tablets. 3 daily. Since they are formulated as a compound in a lab here, the actual ingredients aren't listed on the bottle unfortunately. I have stopped them all together for the time being to see if the muscle spasms settle down a bit, and switched to a 1 a day multi for the time being.
They're capsules actually. Combined/prepared in a lab. They're not hard to swallow at all. I'll actually call tomorrow and find out how much magnesium is in each of them % wise and get back to you. I'm very curious myself.
I wonder if the fact that I have an allergy to some types of metals may have had something to do with this. I was taking them for migraines as well, unfortunately I have experienced little to no decrease in migraines as a result of taking magnesium.